I started sneaking alcohol from my parents’ liquor cabinet when I was 14 years old. I did it out of plain curiosity—the first time. I have a sister who is 10 years older than I am and she always looked like she was having so much fun when she was drinking with her friends. I wanted to know what that felt like.
Opiate withdrawal can be an excruciating, terrifying experience. It begins with a runny nose, overactive tear production, and incessant yawning, which may only seem annoying at first. Unfortunately, it is a daunting sign that the worst symptoms are yet to come. Shortly after the last dose of opiates, a person with opiate dependency will be launched into full-blown withdrawal symptoms that mimic a severe case of the flu. A person may have chills and profuse sweating simultaneously because the body has a difficulty regulating its temperature when it is in withdrawal. This can be extremely uncomfortable as it occurs simultaneously with intense body aches, muscle weakness, rapid heartbeat, restless legs, and an inability to sleep. Late symptoms of opiate withdrawal include nausea, stomach cramps, vomiting, and diarrhea. Though opiate withdrawal is typically not life-threatening, it can certainly feel like it. Depending on what kind of opiate for which a dependence is developed, physical withdrawals can last anywhere from three days to several weeks.
Approximately 50-66 percent of people suffering from PTSD also struggle with substance abuse. Since drugs increase feelings of relaxation and pleasure, they can seem like an effective coping mechanism for those struggling with PTSD. Unfortunately, for those who battle with drug addiction, the drugs eventually stop working. A person starts to require more and more of the drug to provide the desired effects, then becomes physically dependent on the substance. This dependency often leads to addiction.